Back to all discussions

Intoxication from Sinemet?

Hi.
First post here. My husband was diagnosed with young onset PD about 5 years ago. He's had his primary symptom - a hand tremor - for about 7 years.
It's pretty uncontrolled.
For the last 2 years he's been on a very high dose of Sinemet, plus Staleva (sp), Klonopin and buspar.
I don't know how specific to get with dosages, but between the Sinemet and the Staleva, he is exceeding the recommended max dose of cd/ld each day.

We relocated just before the pandemic hit our state, and so establishing a communicative relationship with our new neurologist has been spotty.

Here's why I'm writing...
My husband often seems intoxicated for much of the day. Not every day, but several days a week.
When he's "high", his dyskinesia is really pronounced. But it's more than that. He's euphoric, a bit less inhibited (though I would not say his impulse control is much altered) and his speech may be slurred. He can be a bit manic. By the afternoon or evening, he "crashes". His thinking becomes foggy, he's exhausted and just feels wrung out.

We've tried to talk to his latest neurologist about it, but he seems to think it's normal.
He takes the Sinemet every 2.5 hours round the clock, and the Staleva 3x day
For the most part, he takes them at regular intervals (thanks Alexa!), but occasionally he may be a little off.

I'm not finding any information on the Googles addressing this issue, and I don't think I'm describing it well to his doctors.
It's wearing him down.
We know he will likely be looking at DBS in the not-too-distant future, but we do have to get through the next few months at least until it's really safe to move forward on that.
I just don't know where to look for insight into this.

Thanks for any ideas.

  1. Hi,

    I hope you are doing well.

    I know with the disease, the impulse control, is already a "bit off".

    I'm not sure on "intoxication", because I'm not a Doctor, so to say that it's a Sinemet problem.

    In my experience, with me taking Carbidopa/Levidopa, 25/100, ER, twice a day; I don't feel euphoric.

    I do know, with Klonopin, some times, drowsiness can occur and movements may look like the person is "intoxicated".

    I've never been presicrbed Staleva; so I'm not sure on the combination with that medication, Sinemet, and Klonopin.

    I'm not familiar with the Buspar as well.

    I'm not at the stage where DBS is being considered; however, I've seen miracles occur.

    Hopefully, your Neurologist, can figure it out, with you.

    1. Sinemet is a combination of levidopa and carbidopa. There are many similar formulations on the market. [I take Rytary]. I have found that my protein intake affects the action of the medication.
      Proteins are digested by amino acids, as are both levidopa and carbidopa. Trouble is, they both use the same amino acid! So, take the meds at least 30 minutes before any protein food or at least 2 hours after. This may not seem a big deal, but it sure makes a difference to my body. Even the protein in a glass of milk causes problems.

      or create an account to reply.